Would Juvederm used for cheek enhancement act as a barrier and cause puffiness under eye?

Would juviderm used for cheek enhancement act as a barrier and cause puffiness under eye? i had belatero injected under my eyes and juviderm in my cheeks.

Doctor Answers 5

Juvederm Voluma

Juvederm Voluma is an injectable filler designed for treatment of the cheeks and mid face. Any injectable filler can have some temporary post-procedural swelling around the treatment area, but this is not because the filler acts as a barrier, rather this is because the hyaluronic acid that makes up the filler tends to attract water. Most often, this swelling is temporary and is not severe. Persistent swelling should be evaluated by an experienced and skilled injector.


Chicago Dermatologist

Juvederm and Belotero and side effects

Juvederm Voluma is a fabulous product for injecting the mid-face area.  It gives an immediate lift to the cheeks and the results last for approximately one year.  Belotero is fabulous for the under eye area and fills in the tear trough area effectively.  Any filler can cause some puffiness which should resolve within two weeks.  If there is any puffiness after that time it is possible that either too much product was injected or done too superficially in which case Vitrase can be injected to dissolve the product.  For the best cosmetic results please consult a board certified dermatologist with a great deal of experience with facial cosmetic injections.

Swelling after injections

Juvéderm can be an excellent product to enhance the cheek but the result is very much dependent on where the product was injected. Juvéderm and Belotero attract water and can cause puffiness around the eyes. The puffiness is usually temporary and lasts 48 hours. If it is injected too superficially some patients tend to get very puffy from Juvéderm and Belotero, in this case Juvéderm Voluma or Radiesse might be a better option because they do not absorb as much water. Puffiness should only be temporary and if it is lasting longer than a few days seek out a consultation with an injection specialist as there are ways to improve it. I hope that is helpful best of luck.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
4.7 out of 5 stars 64 reviews

Puffiness May Be Caused By...

Thank you for your question Lisa. Juvederm is an excellent hyaluronic acid filler to boost and volumize your cheeks. However, injections may lead to puffiness and swelling for up to five days, but the results are almost immediate and can last up to twelve months. If you see puffiness beyond this time, then the Juvederm was either injected too much or too superficially. It can be dissolved with hyaluronidase. 

Ariel Ostad, MD
New York Dermatologic Surgeon
4.3 out of 5 stars 17 reviews

Belotero in The Tear Trough Area is a Good Choice

Thanks for your question and it is hard to determine what is going on without a photo to see what exactly you are talking about. Belotero in the tear trough area is a good choice and usually only a very little amount of filler is needed to take care of the tear trough. Too much Belotero can lead to under eye swelling if this was not done correctly.
Juvederm in the cheeks — what kind of Juvederm as there are several – including the new Voluma brand. These are injected into the mid cheeks and if not done by someone skilled in how this is supposed to be done, one can see puffiness under the eyes. This may go down in the next several days but if it does not, please go back to your provider and see what is going on and whether you will need some hyaluronidase to make some of the material go away.
These injections need to be given in an office of a board-certified dermatologist or plastic surgeon — they know these materials the best and the associated anatomy of the areas you are wanting injected — good luck.

Michael Gold, MD
Nashville Dermatologic Surgeon
3.9 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.